Thunderstorm Wind, Providence
- When
- August 13, 6:15 PM EST
- Where
- Providence County, Smithfield
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 41.900, -71.533
A severe thunderstorm downed trees and wires in East Greenwich, and flooded South Road, making it impassable for a time. Another severe thunderstorm downed a tree and large branches on Barnes Street in Smithfield.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
A severe thunderstorm downed trees and wires in East Greenwich, and flooded South Road, making it impassable for a time. Another severe thunderstorm downed a tree and large branches on Barnes Street in Smithfield.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 13, 3:15 PM EST, 3 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAUNTON MA 415 PM EDT WED AUG 13 2003 ...STRONG CONVECTION THIS AFTN/EVE...THEN BREAK BEFORE PSBLY ANOTHER BOUT OF SGNFCNT SHRA/TSRA OVR WKEND... RUNNING LATE DUE TO WRNG OPTNS. IN NEAR TERM WATCHING FOR WDLY SCT PULSE SVR AND RISK OF FLASH FLOODING. DUE TO WRNG OPTNS...HAVE LUMPED SHORT AND LONG TERM TOGETHER. LOOKS DRY THU AND FRI...BUT THE WKND MAY BE PROBLEMATIC. DWNSLPG SHUD AID HI TEMP THU AND PERHAPS FRI AS WELL. HAVE MADE MINOR ADJSTMNTS TO BE IN LINE WITH SURROUNDING OFCS. SOME CLDNS WIITH DRY S/W TROF IN NW FLOW THU BUT OTRW NO SGNFCNT WX. 12Z GFS GOES BEYOND ANY HINTS OF PREV MODELS AND DVLPS WVS ALG FNT THAT ORIGINALLY XPCTD TO PASS BYD AREA SAT NGT. GFS ACTUALLY SEEMS TO HINT AT TRYING TO REDVLP ERN L/W TROF...ALBEIT NOT AS FORMIDABLE LOOKING YET AS WHAT WEVE SEEN. BOTTOMLINE...UPPING POPS FOR SAT THRU SUN...ALTHO STILL KEEPING IN CHC RNG. LOOKS UNSTBL ENUF FOR RISK THUNDER IN AFTNS/EVES AS WELL. MARINE: LOOKS LIKE RISK OF SCA CONDS FOR WINDS AND SEAS LATE SAT THRU SUN. BELIEVE GFS...AND GWW WHICH IS BASED ON GFS WINDS... OVRDN FOR THIS PRD. AVIATION...MAIN CONCERN IS CNVCTN THIS EVE. OTRW...GENLY VFR CONDS XPCTD NXT 24 HRS. .BOX... CT...NONE. MA...NONE. RI...NONE. NH...NONE. MARINE...NONE. THOMPSON
CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-141130- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 650 AM EDT WED AUG 13 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST NEW HAMPSHIRE... MASSACHUSETTS EAST OF BERKSHIRE COUNTY...NORTHEAST CONNECTICUT AND RHODE ISLAND. .DAY ONE...TODAY ISOLATED STRONG THUNDERSTORMS WITH DRENCHING RAIN AND POSSIBLE NORTHWEST WIND GUSTS OF 40 MPH ALONG WITH LIGHTNING STRIKE RISK ARE FORECAST FOR THE PERIOD OF 11 AM TO 5 PM. WHILE HAIL AND/OR DAMAGING WINDS ARE NOT EXPECTED...THERE MIGHT BE AN ISOLATED EVENT OF BRANCHES KNOCKED DOWN FROM A COMBINATION OF 1 TO 1.5 INCHES OF RAIN IN 30 MINUTES AND A REMOTE CHANCE OF A WIND GUST TO 50 MPH. MOST LIKELY RESULT OF ANY THUNDERSTORMS WILL BE LOCALIZED FLOODING AS THE STORMS MOVE FROM NORTHWEST TO SOUTHEAST. MAKING AN ESTIMATE OF WHERE THE MOST POTENT RISK MIGHT OCCUR BASED ON CURRENT RADAR AND MODEL TRENDS WOULD PLACE ONE AXIS FROM SOMEWHERE NEAR GREENFIELD TO WILLIMANTIC AND/OR FROM NORWOOD TO THE CAPE COD CANAL. .DAYS TWO THROUGH SEVEN... SCATTERED THUNDERSTORMS ARE POSSIBLE SATURDAY. WIND FIELDS ALOFT WILL BE STRONGER AND THERE MAY BE A SLIGHTLY BETTER CHANCE OF MARGINAL SEVERE STORMS. .SPOTTER CALL TO ACTION STATEMENT... AMATEUR RADIO OPERATORS AND OTHER SKYWARN SPOTTERS SHOULD MONITOR TODAYS SITUATION AND BE PREPARED TO RELAY REPORTS TO THE NATIONAL WEATHER SERVICE. FOR WATCH/WARNING/ADVISORY THRESHOLDS, PLEASE REFER TO THE FOLLOWING LINK (ALL LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/ER/BOX/WARNINGCRITERIA.SHTML . DRAG
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
425 PM EDT WED AUG 13 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0311 PM BILLERICA MA DIME SIZE HAIL
08/13/03 MIDDLESEX
0340 PM WOBURN MA WIND DAMAGE...TREES AND WIRES
08/13/03 MIDDLESEX DOWN
0343 PM BURLINGTON MA WIND DAMAGE...TREES AND WIRES
08/13/03 MIDDLESEX DOWN...TREE LANDED ON HOUSE.
ANOTHER TREE CRUSHED A SHED.
0343 PM BURLINGTON MA CAMBRIDGE STREET CLOSED DUE
08/13/03 MIDDLESEX TO FLOODING.
0330 PM PELHAM NH 4 PEOPLE STRUCK BY LIGHTNING.
08/13/03 HILLSBOROUGH
JACKSONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON, MA
440 PM EDT WED AUG 13 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0311 PM BILLERICA MA .75 INCH HAIL
08/13/03 MIDDLESEX REPORTED BY AMATEUR RADIO
0340 PM WOBURN MA WIND DAMAGE
08/13/03 MIDDLESEX TREES AND WIRES DOWN.
REPORTED BY AMATEUR RADIO
0343 PM BURLINGTON MA WIND DAMAGE
08/13/03 MIDDLESEX TREES AND WIRES DOWN.
TREE LANDED ON HOUSE
CAUSING SEVERE DAMAGE.
ANOTHER TREE CRUSHED A
SHED. REPORTED
BY AMATEUR RADIO.
0343 PM BURLINGTON MA STREET FLOOD
08/13/03 MIDDLESEX CAMBRIDGE STREET
CLOSED DUE TO FLOODING.
REPORTED BY AMATEUR RADIO
0330 PM PELHAM NH INJURY...4 PEOPLE INJURED
08/13/03 HILLSBOROUGH DUE TO LIGHTNING STRIKE.
REPORTED BY EMERGENCY
MANAGER.
MCJMAZ019-132130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 505 PM EDT WED AUG 13 2003 AT 501 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 50 MPH AND SMALL HAIL OVER DUXBURY...OR ABOUT 7 MILES NORTH OF PLYMOUTH...MOVING SOUTHEAST AT 15 MPH. THE THUNDERSTORM WILL BE NEAR... KINGSTON AROUND 510 PM PLYMOUTH AROUND 520 PM BELK
MAZ022-132230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 520 PM EDT WED AUG 13 2003 AT 517 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH ALONG A LINE EXTENDING FROM AROUND PROVINCETOWN TO DUXBURY...MOVING SOUTHEAST AT 25 MPH. FREQUENT...DEADLY...LIGHTNING WAS ALSO OBSERVED WITH THESE THUNDERSTORMS. BEACH GOERS SHOULD GET OUT OF THE WATER AND SEEK SHELTER IMMEDIATELY ACROSS THE OUTER PORTION OF CAPE COD. THE CLUSTER OF THUNDERSTORMS SHOULD BE NEAR... TRURO AROUND 530 PM WELLFLEET AROUND 545 PM EASTHAM AROUND 615 PM ORLEANS AROUND 625 PM BELK
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON, MA
622 PM EDT WED AUG 13 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0311 PM BILLERICA MA .75 INCH HAIL
08/13/03 MIDDLESEX REPORTED BY AMATEUR RADIO
0340 PM WOBURN MA WIND DAMAGE
08/13/03 MIDDLESEX TREES AND WIRES DOWN.
REPORTED BY AMATEUR RADIO
0343 PM BURLINGTON MA WIND DAMAGE
08/13/03 MIDDLESEX TREES AND WIRES DOWN.
TREE LANDED ON HOUSE
CAUSING SEVERE DAMAGE.
ANOTHER TREE CRUSHED A
SHED. REPORTED
BY AMATEUR RADIO.
0343 PM BURLINGTON MA STREET FLOOD
08/13/03 MIDDLESEX CAMBRIDGE STREET
CLOSED DUE TO FLOODING.
REPORTED BY AMATEUR RADIO
0330 PM PELHAM NH INJURY...4 PEOPLE INJURED
08/13/03 HILLSBOROUGH DUE TO LIGHTNING STRIKE.
REPORTED BY EMERGENCY
MANAGER.
0520 PM SOUTHERN DUXBURY MA 1.00 INCH HAIL
08/13/03 PLYMOUTH REPORTED BY SKYWARN
SPOTTER.
0550 PM DUXBURY SNUG HARBOR MA .75 INCH HAIL
08/13/03 PLYMOUTH REPORTED BY SKYWARN
SPOTTER
0546 PM PLYMOUTH MA FLASH FLOODS
08/13/03 PLYMOUTH WATER UP TO THE DOORS OF
VEHICLES. REPORTED BY
AMATEUR RADIO.
0525 PM HANSON MA WIND DAMAGE
08/13/03 PLYMOUTH 5 INCH DIAMETER TREE
BRANCHES DOWN. REPORTED BY
AMATEUR RADIO.
MCJMAZ017-020-140000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 710 PM EDT WED AUG 13 2003 AT 707 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS WITH THE POTENTIAL TO PRODUCE TORRENTIAL RAINFALL...FREQUENT LIGHTNING...WIND GUSTS TO 40 MPH AND SMALL HAIL ACROSS PORTIONS OF WEST CENTRAL AND SOUTHERN BRISTOL COUNTY IN SOUTHEAST MASSACHUSETTS. COMMUNITIES LIKELY TO BE AFFECTED THROUGH 8 PM INCLUDE REHOBOTH...SWANSEA...DIGHTON... SOMERSET AND FALL RIVER. VERY SIGNIFICANT STREET FLOODING IS LIKELY WITH THESE STORMS. SOME STREETS MAY BECOME UNSAFE TO PASS. THOMPSON
The Boston radar (KBOX), 33 km away, was scanning. The volume nearest the first event began at 23:12 UTC.
2 thunderstorm wind, 1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Rhode Island in 2003Every state in 2003This day in weather historyWarnings in Rhode Island, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375132, 5375130, 5375131.